Alert archive / Texas / Special Weather Statements in 2022

Special Weather Statement, NWS Austin/San Antonio, TX

August 18, 20227 counties in Texas

NWS Austin/San Antonio, TX issued this special weather statement at Aug 18, 2022, 2:08 PM CDT for 7 counties in Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2022, 2:08 PM CDT (19:08 UTC)
Expired
Aug 18, 2022, 2:45 PM CDT
In force
37 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.00 in
Wind
40

Counties Blanco County, TX, Burnet County, TX, Gillespie County, TX, Lee County, TX, Llano County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 51 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS84 KEWX 181908
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
208 PM CDT Thu Aug 18 2022
 
TXZ171>173-188>194-181945-
Blanco TX-Gillespie TX-Williamson TX-Bastrop TX-Llano TX-Hays TX-
Kendall TX-Burnet TX-Lee TX-Travis TX-
208 PM CDT Thu Aug 18 2022

...Strong thunderstorms will impact portions of Williamson, northern
Hays, Travis, Blanco, Gillespie, southern Llano, northern Bastrop,
Lee, northwestern Kendall and Burnet Counties through 245 PM CDT...

At 207 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Doss to near Sandy to 6 miles south of 
Thorndale. Movement was southeast at 20 mph. Individual storm cells 
have been capable of producing downburst winds near or in excess of 
40 mph, though not ever storm will.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Buda, Fredericksburg, Elgin, Bastrop, Burnet, Marble Falls,
Kingsland, Giddings, Dripping Springs, Blanco, Granger, Bertram,
Lexington and Round Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3091 9783 3087 9762 3074 9727 3046 9715
      3056 9696 3032 9674 3029 9664 3014 9682
      3009 9841 3016 9920 3050 9931 3050 9897
      3072 9896 3072 9844 3103 9791
TIME...MOT...LOC 1907Z 335DEG 18KT 3047 9921 3035 9854 3052 9719 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

KCW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 18, 1:18 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 18, 1:18 PM CDT, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
118 PM CDT Thu Aug 18 2022

...New AVIATION...

.UPDATE...
Issued at 1020 AM CDT Thu Aug 18 2022

The short term forecast is on track with scattered to numerous
showers and thunderstorms expected to develop mid afternoon and
continuing into the evening. The focus areas for this activity are
the Hill Country, portions of the Interstate 35 corridor (including
both Austin and San Antonio metros) and the Coastal Plains. The
updated Day 1 Convective Outlook expanded the marginal risk for
severe thunderstorms to include more of the Coastal Plains area. Main
hazard is expected to be thunderstorm wind gusts of 40 to 60 mph.
Also, locally heavy rain is expected with some areas getting from one
half to one inch of rainfall across the Hill Country, I-35 corridor
and the Coastal Plains as the weak frontal boundary pushes south
through the area. Can't rule out isolated spots receiving 2 to 3
inches of rainfall through the period. The intensity of the activity
should diminish with the loss of daytime heating.

&&

.SHORT TERM...
(Today through Friday)
Issued at 353 AM CDT Thu Aug 18 2022

Early morning radar data shows an area of convection across central
Texas between Waco and Temple, with some recent development noted
over eastern Williamson county near Taylor and Thrall. The activity
over central Texas is developing near a weak cold front, while an
outflow boundary is aiding the convection over Williamson county.
Through most of the morning hours, any rain chances will be favored
along and behind the outflow boundary. This will keep rain chances
limited to areas along and north of a Llano to Lexington line.
However, this will change during the early afternoon as hi-res
models show the front moving southward and interacting with daytime
heating and northwest flow aloft. We should see some fairly quick
development along the cold front from the Hill Country eastward into
the I-35 corridor mainly north of San Antonio. We should see enough
instability to warrant a low end risk for a few strong to possibly
severe storms from the Hill Country eastward into portions of the I-
35 corridor and coastal plains. The main concern with the stronger
convection will be locally strong outflow winds. In addition, some
locally heavy rainfall can also be expected given the fairly weak
flow aloft and moisture pooling (PWATs ~ 2") along the front.
Precipitation amounts will be tricky as not all areas will see
rainfall today. Areas with the higher rain chances can expect around
1/2" - 1". Some locally higher amounts of 2 to 3 inches are
certainly possible as well.

Rain chances will not completely shut off for tonight as the front,
aided by convective outflow, remains in the region. We did show a
decreasing trend in our rain chances, especially after midnight as
we will see boundary layer stabilization with the loss of daytime
heating. The threat for strong to severe storms should also
diminish. Temperatures will ease slightly behind the front tonight,
but we will keep lows in the 70s for most areas, except upper 60s in
the Hill Country.

The forecast for Friday will likely hinge on exactly where the
frontal boundary and stronger outflow boundaries reside. The models
generally favor the Hill Country for higher rain chances and for
now, we will trend the forecast in this direction. We should see
much cooler high temperatures for most locations given continued
rain chances and increased cloud cover. Highs in the upper 80s to
near 90 are forecast for the Hill Country. It will be warmer farther
south for areas generally along and south of Highway 90, with mid to
upper 90s expected.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 353 AM CDT Thu Aug 18 2022

Saturday will be the driest of the forecast with Subtropical Ridging
nearly overhead. Heating and the seabreeze will force isolated to
widely scattered showers and thunderstorms along and east of I-35 in
the afternoon. Elevated high temperatures and heat index values can
be expected, though remaining below advisory levels.

A wetter pattern begins on Sunday when a potential tropical wave
moves into southern Texas bringing increasing moisture with PWs
rising to near 2 inches across eastern parts of our area. Isolated to
scattered showers and thunderstorms are expected on Sunday. As of
18/06Z, NHC gives this system a 30 percent chance of tropical
development.

An upper level trough over the eastern states expands early to
middle of next week with the development of a shear axis over our
area per model consensus. The exception being the 17/12Z ECMWF that
developed an upper level low over our area. In addition, a weak cold
front or surface boundary sags south into our area. Moisture levels
rise even further with PWs up to 2.3 inches in spots. Forcing by
these features along with heating will generate scattered showers and
thunderstorms. The consensus indicates mainly daytime into evening
activity while the 17/12Z ECMWF keeps activity going during the
nighttime hours with possible warm rain processes leading to a
potential of more widespread heavier rains. Regardless, strong wind
gusts are possible due to water loaded downdrafts and locally heavy
rains are possible due to above normal PWs and potential of slow
storm motions. Increased cloud cover and rain keep high temperatures
below normal next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Thu Aug 18 2022
The anticipated weak frontal boundary is on its way and pushing
across the Hill Country. Area Doppler radars show a large area of
scattered to numerous showers and storms along the boundary mainly
affecting the northern parts of Llano, Burnet and Williamson
Counties. This activity is forecast to push to the south for the
rest of this afternoon and evening. Some of the storms have the
potential of producing strong to damaging thunderstorm wind gusts of
45 knots or higher. Also, locally heavy rain is possible across the
area including both Austin (KAUS) and San Antonio (KSAT) metros with
reduced visibility to a lower category (MVFR). This activity is
expected to diminish this evening with light winds out of the
southeast and east across area terminals. There is a chance for MVFR
cigs across KDRT on Friday morning, otherwise, VFR conditions through
the period. Showers and storms return on late Friday morning into
the afternoon to affect the I-35 sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  91  75  98 /  40  60  10  20
Austin Bergstrom Intl Airport  74  92  74  96 /  50  60  10  20
New Braunfels Muni Airport     74  95  75  98 /  40  50  10  20
Burnet Muni Airport            74  90  74  94 /  60  50  10  20
Del Rio Intl Airport           77  96  77  96 /  20  30  10  10
Georgetown Muni Airport        75  91  75  96 /  70  50  10  20
Hondo Muni Airport             75  95  74  96 /  40  40  10  10
San Marcos Muni Airport        73  93  72  97 /  40  50  10  20
La Grange - Fayette Regional   73  94  73  97 /  60  60  10  20
San Antonio Intl Airport       75  93  75  96 /  40  50  10  20
Stinson Muni Airport           76  96  75  98 /  40  40  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...17
Long-Term...KCW
Aviation...17
Hazardous weather outlook, Aug 18, 5:08 AM CDT, 9 hours before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
508 AM CDT Thu Aug 18 2022

TXZ171>173-183>194-202>209-217>225-228-191015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
508 AM CDT Thu Aug 18 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Hot temperatures and elevated heat indices are possible today for
portions of the Interstate 35 corridor and Coastal Plains.

Gusty winds and locally heavy downpours are possible across the
Hill Country and portions of the Interstate 35 corridor and coastal
plains as thunderstorms develop along a weak cold front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds and locally heavy downpours are possible across the
Hill Country and portions of the Interstate 35 corridor and coastal
plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 18, 1:28 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
128 PM CDT Thu Aug 18 2022

TXZ171>173-190>194-181915-
Blanco TX-Williamson TX-Bastrop TX-Llano TX-Hays TX-Burnet TX-Lee TX-
Travis TX-
128 PM CDT Thu Aug 18 2022

...Strong thunderstorms will impact portions of Williamson, northern
Hays, Travis, northeastern Blanco, southeastern Llano, northern
Bastrop, southwestern Lee and southwestern Burnet Counties through
215 PM CDT...

At 128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingsland to near Taylor. Movement was
southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Bastrop, Burnet, Marble Falls, Kingsland, Dripping Springs,
Granger, Bertram, Round Mountain, Serenada, Anderson Mill, Windemere,
Tanglewood Forest and Austin Bergstrom Int Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3013 9831 3010 9698 3077 9737 3073 9862
TIME...MOT...LOC 1828Z 331DEG 25KT 3063 9845 3061 9745

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KCW
Special weather statement, Aug 18, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
208 PM CDT Thu Aug 18 2022

TXZ171>173-188>194-181945-
Blanco TX-Gillespie TX-Williamson TX-Bastrop TX-Llano TX-Hays TX-
Kendall TX-Burnet TX-Lee TX-Travis TX-
208 PM CDT Thu Aug 18 2022

...Strong thunderstorms will impact portions of Williamson, northern
Hays, Travis, Blanco, Gillespie, southern Llano, northern Bastrop,
Lee, northwestern Kendall and Burnet Counties through 245 PM CDT...

At 207 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Doss to near Sandy to 6 miles south of
Thorndale. Movement was southeast at 20 mph. Individual storm cells
have been capable of producing downburst winds near or in excess of
40 mph, though not ever storm will.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Buda, Fredericksburg, Elgin, Bastrop, Burnet, Marble Falls,
Kingsland, Giddings, Dripping Springs, Blanco, Granger, Bertram,
Lexington and Round Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3091 9783 3087 9762 3074 9727 3046 9715
      3056 9696 3032 9674 3029 9664 3014 9682
      3009 9841 3016 9920 3050 9931 3050 9897
      3072 9896 3072 9844 3103 9791
TIME...MOT...LOC 1907Z 335DEG 18KT 3047 9921 3035 9854 3052 9719

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KCW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:28 PM CDTSpecial Weather StatementEWXTravis, Williamson47 min
Aug 18, 2:45 PM CDTSpecial Weather StatementEWXBastrop, Hays, Lee, Travis, Williamson45 min
Aug 18, 3:18 PM CDTSpecial Weather StatementEWXBastrop, Lee, Travis42 min
Aug 18, 3:59 PM CDTSpecial Weather StatementEWXHays46 min
Aug 18, 4:01 PM CDTSpecial Weather StatementEWXBastrop, Fayette44 min
Aug 18, 6:31 PM CDTSpecial Weather StatementEWXDeWitt44 min

Nearby

Special Weather Statements in Texas, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.